Gastrointestinal Hemorrhage in Aluminum Phosphide Poisoning

    loading  Checking for direct PDF access through Ovid

Abstract

Poisoning, both accidental and intentional, is a significant contributor to the mortality and morbidity throughout the world. The commonest pesticide poisoning is organophosphates followed by phosphides. Ingestion of phosphides can induce severe gastrointestinal irritation leading to hemorrhage and ulcerations. Gastrointestinal hemorrhages and ulcerations beyond the duodenum have not been reported in the literature. Here, we report a case of severe hemorrhages and ulcerations in stomach, duodenum, jejunum, and ileum observed in a 45-year-old male who had consumed five tablets of Celphos® (each 3 g with 56% aluminum phosphide and 44% Ammonium carbonate) to commit suicide. He started vomiting after consumption, and the vomitus was blood-tinged. Once the treatment was instituted, he was stable for a day and thereafter his condition gradually deteriorated. He died on the 4th day of hospitalization, and autopsy revealed features of multiorgan failure and extensive gastrointestinal hemorrhages.

Related Topics

    loading  Loading Related Articles